[Skip to Content]
[Skip to Content Landing]
Other Articles
January 29, 1938

FATAL GRANULOCYTOPENIA FROM SULFANILAMIDE

Author Affiliations

Cleveland

From the Departments of Dermatology and Syphilology, Medicine and Pathology of Cleveland City Hospital and Western Reserve University School of Medicine.

JAMA. 1938;110(5):368-370. doi:10.1001/jama.1938.62790050006010c
Abstract

The extent to which sulfanilamide is now being used renders reports of even individual cases of untoward effects important and timely. Three cases of death from granulocytopenia following administration of sulfanilamide1 and prontosil flavum2 respectively have hitherto appeared. This publication adds a fourth case. Other toxic effects are apparently more frequent. Cases of sulfhemoglobinemia, methemoglobinemia, cyanosis, acidosis, anemia, depressed liver function, fever, mental confusion, toxic optic neuritis, nephritis and dermatitis have been reported.

REPORT OF CASE  W. S., a white man, aged 32, American, entered the Cleveland City Hospital July 24, 1937, because of a penile ulcer. The patient had been under treatment for several years at the Lakeside Hospital Dermatology Clinic. The records show that in May 1932 he had a seronegative primary syphilis. From May 1932 to September 1935, with eight months of assigned rest periods, the patient received forty injections of neoarsphenamine, sixty of bismuth

×